Ohio, 2020

Flood and Hail in Ohio, March 28, 2020

March 28, 2020 · NWS ILN · 16 events in 6 counties and zones

Scattered thunderstorms developed through the afternoon hours along a warm front lifting north across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed through the afternoon hours along a warm front lifting north across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 28, 9:25 AM EST, 3 hours earlier.

Area forecast discussion, Mar 28, 9:25 AM EST, 3 hours before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
1025 AM EDT Sat Mar 28 2020

.SYNOPSIS...
A warm front will lift north of the area this morning. This will
allow for very warm temperatures, although with a continued
chance of showers and thunderstorms, until a cold front sweeps
across the region late tonight. Windy conditions will follow on
Sunday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A shortwave trough is ejecting into the central US from the desert
southwest and leading to cyclogenesis in the central Plains. East of
the deepening surface cyclone, a warm front has pushed north of the
forecast area into northern Ohio. Thunderstorms have been observed
along and just north of the warm front clipping Mercer, Auglaize,
and Hardin counties. The convection has been elevated in nature.
Thus, the main threat has been hail. The storms associated with the
warm front are expected to continue progressing north of the area
today.

Breezy southerly winds in the warm sector east of the cyclone will
help to usher in warm and moist air into the area today. Dew points
are forecast to reach the low to mid 60s areawide with highs near 80
by the Ohio River and middle 70s across central Ohio/eastern
Indiana. Any breaks in the cloud cover could lead to highs being a
couple degrees warmer than currently forecast.

As surface temperatures warm and dew points rise today there may be
a developing threat for thunderstorms as instability develops. A
warm layer aloft around 750 hPa was observed on the 1200Z ILN
sounding and this CAP would help to inhibit deep, moist convection,
as forcing approaches later today, but the warm layer aloft should
erode as the day progresses. As the warm layer weakens, it would not
take much to have thunderstorms form this afternoon in the presence
of 1000+ J/kg of surface based CAPE. The shear profile is also
forecast to be supportive of severe weather (all threats) with a
straight line hodograph containing speed shear. The main forecast
challenge is determining whether or not storms will be present due
to lack of a strong forcing mechanism later today. Currently,
forecasting a slight chance to a chance for thunderstorms given the
destabilizing environment today with the low approaching from the
west and the warm front lifting north.

Previous discussion...
Showers and thunderstorms moving across
the northern half of Indiana will continue northeast with the
low level jet. This activity may still impact west central Ohio
with some heavier rainfall. So the flash flood watch remains in
effect into the morning.

Once this convection moves through, the low level jet weakens.
However, an axis of very high moisture will linger across the
forecast area stretching east northeast to west southwest.
Temperatures will warm substantially resulting in a
destabilizing atmosphere. Past several runs of the HRRR have
been trending towards scattered convection developing along this
axis.

Temperatures will be very warm, ranging from the upper
60s in parts of west central Ohio to lower 80s along and south
of the Ohio River.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
Expect the warm sector to have a minimum of activity during the
evening. But showers and storms will move across the area after
midnight along and ahead of a cold front that will sweep across
the region late tonight. While there will be plenty of shear,
instability will be decreasing by the time activity moves into
the area. It is not even clear how expansive precipitation will
be as some CAMs are indicating that little may be occurring this
far east. Any storms that can remain robust will have some
severe potential with damaging wind the main threat given fairly
straight hodographs and linear forcing.

In the wake of the front there will be an initial surge of cold
air advection, but then that becomes rather weak later in the
day. But there will be some sun allowing for mixing. This in
association with a tightening pressure gradient will result in
a substantial increase in winds during the morning. It will
remain windy through the remainder of the day with northwest
counties near wind advisory criteria.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
On Sunday evening, stacked low pressure will be centered over the
northern lower peninsula of Michigan. Deep-layer WSW flow will be in
place across the Ohio Valley, and gusty winds from Sunday afternoon
will be gradually subsiding. Pseudo-zonal flow will remain in place
through Monday, with a north-to-south temperature gradient in place,
with highs ranging from around 50 to the lower 60s. A secondary
frontal boundary is expected to move south into the region on Monday
night. This will allow Tuesday to be the coolest day of the extended
forecast period, with max temps in the upper 40s to mid 50s. Through
the rest of the period, max temps should rebound more solidly into
the 50s -- seasonable for early April.

The main chance for precipitation during the extended forecast
period will be from Tuesday morning through Wednesday morning.
Attention will turn to a shortwave moving east across the central
part of the CONUS. This wave will also develop a surface low, which
will move east across the southern tier of states on Tuesday, and
then northeast into the mid-Atlantic region on Tuesday night. Lift
ahead of these features will eventually spread precipitation into
the Ohio Valley on Tuesday, continuing into Wednesday, with fairly
strong model agreement in a period of rain -- especially across the
southern half of the ILN forecast area on Tuesday evening. There has
been some model variability with regards to how quickly this system
exits the area on Wednesday, but the trend toward more rapid drying
out has been apparent, and thus PoPs have been shaved back
considerably on Wednesday. It remains possible that some low-level
moisture could remain in place and contribute to a low chance of
showers or drizzle on Wednesday. With too little instability to
support a chance of thunder, and no signs of heavy rain, this system
is not expected to bring any significant impacts to the area.

Late in the week, there are signs that a large upper low will be
moving ESE across the northern tier of states, which may have some
impact to the weather in the Ohio Valley by late Thursday or Friday.
As of now, there is a significant amount of model variability with
regards to this system, so forecast confidence remains low beyond
Thursday.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
Visibility restrictions at KLUK will dissipate early. Otherwise
VFR will prevail early in the TAF period with winds gradually
increasing and veering to the southwest. Guidance has been
trending to a stronger signal that at least scattered convection
will occur during the day, but there is still a fair bit of
uncertainty whether this will occur. So have included a several
hour period of VCTS at all sites. Ceilings that develop during
this time frame may fall to MVFR. After 21Z expect any ceilings
to be lifting and convective activity may be decreasing. A cold
front will sweep across the terminals late in the TAF period.
There may be convection occurring along and ahead of this front.
Winds will become gusty after the front passes.

OUTLOOK...Wind gusts 30 kt or higher will occur on Sunday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...
NEAR TERM...Campbell
SHORT TERM...
LONG TERM...Hatzos
AVIATION...
Hazardous weather outlook, Mar 28, 9:25 AM EST, 3 hours before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1025 AM EDT Sat Mar 28 2020

INZ050-058-059-066-073>075-KYZ091>093-OHZ026-034-035-042>046-051>056-
060>065-070>072-077>080-291430-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-Boone-
Kenton-Campbell-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-
Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking-Preble-
Montgomery-Greene-Fayette OH-Pickaway-Fairfield-Butler-Warren-
Clinton-Hamilton-Clermont-Brown-Highland-
1025 AM EDT Sat Mar 28 2020

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Central Ohio, South Central
Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms are forecast this afternoon. A
few storms may be strong to severe with damaging winds and large
hail.

Additional showers and thunderstorms will then move across the area
after midnight. There is the potential for a few storms to be severe
with damaging straight-line winds the primary threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Wind gusts of 40 to 50 mph are expected on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

INZ080-KYZ089-090-094>100-OHZ073-074-081-082-088-291430-
Switzerland-Carroll-Gallatin-Owen-Grant-Pendleton-Bracken-Robertson-
Mason-Lewis-Ross-Hocking-Adams-Pike-Scioto-
1025 AM EDT Sat Mar 28 2020

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio and South Central Ohio.

.DAY ONE...Today and tonight.

Showers and thunderstorms will move across the area after midnight.
There is the potential for a few storms to be severe with damaging
straight-line winds the primary threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Wind gusts up to 40 mph are expected on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later tonight.

In the hours before

Special weather statement, Mar 28, 11:44 AM EST, 41 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1244 PM EDT Sat Mar 28 2020

INZ050-058-059-281715-
Fayette IN-Union IN-Wayne IN-
1244 PM EDT Sat Mar 28 2020

...A RAPIDLY DEVELOPING THUNDERSTORM WILL AFFECT SOUTHERN WAYNE...
NORTHERN UNION AND NORTHERN FAYETTE COUNTIES IN EAST CENTRAL INDIANA
UNTIL 115 PM EDT...

At 1244 PM EDT, radar indicated a thunderstorm near Dublin, moving
northeast at 55 mph.

STORM HAZARDS INCLUDE...
Winds to 35 mph...
One half inch diameter hail...

Locations impacted include...
Richmond, Connersville, Centerville, Cambridge City, Dublin,
Waterloo, Abington, East Germantown, Spring Grove, Boston, Mount
Auburn, Whitewater, Richmond Municipal Airport, Witts Station, Mettel
Field, Middleboro, Clifton, Interstate 70 at Exit 145, Bentonville
and Philomath.

This includes I-70 in Indiana between mile markers 141 and 156.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3978 8530 3979 8522 3981 8522 3995 8481
      3971 8482 3963 8527 3969 8530
TIME...MOT...LOC 1644Z 245DEG 47KT 3973 8520

KC
Special weather statement, Mar 28, 12:05 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Wilmington OH
105 PM EDT Sat Mar 28 2020

OHZ042-060-061-281730-
Montgomery OH-Darke OH-Preble OH-
105 PM EDT Sat Mar 28 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PREBLE...SOUTHEASTERN
DARKE AND NORTHWESTERN MONTGOMERY COUNTIES UNTIL 130 PM EDT...

At 105 PM EDT, radar indicated a strong thunderstorm over Richmond,
moving east at 50 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Trotwood, Eaton, Lewisburg, New Paris, Clayton, Brookville,
Phillipsburg, Eldorado, Verona, West Manchester, Pitsburg, Gordon,
Ithaca, Castine, Oklahoma, West Florence, Interstate 70 at US Route
127, Pyrmont and New Hope.

This includes I-70 in Ohio between mile markers 1 and 24.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3989 8481 4001 8443 3992 8443 3992 8437
      3979 8435 3973 8481
TIME...MOT...LOC 1705Z 254DEG 45KT 3979 8487

KC
Local storm report, Mar 28, 12:11 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
111 PM EDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HAIL             RICHMOND                39.83N 84.89W
03/28/2020  M0.50 INCH       WAYNE              IN   TRAINED SPOTTER

&&

BC
Special weather statement, Mar 28, 12:22 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Wilmington OH
122 PM EDT Sat Mar 28 2020

OHZ042-051-281745-
Darke OH-Miami OH-
122 PM EDT Sat Mar 28 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN DARKE AND NORTHWESTERN
MIAMI COUNTIES UNTIL 145 PM EDT...

At 122 PM EDT, radar indicated a strong thunderstorm near Fountain
City, moving east at 60 mph.

STORM HAZARDS INCLUDE...
Winds to 35 mph...
Pea size hail...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Greenville, Versailles, Covington, Arcanum, Bradford, Pleasant Hill,
New Madison, Webster, Wayne Lakes, Gettysburg, Hollansburg,
Palestine, Union Corners, Polo, Bloomer, Sharpeye, Abbottsville,
Circle Hill, Horatio and Pikeville.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4009 8481 4023 8443 4020 8443 4020 8433
      4004 8432 3992 8481
TIME...MOT...LOC 1722Z 253DEG 54KT 3999 8484

KC

The radar

The Cincinnati radar (KILN), 72 km away, was scanning. The volume nearest the first event began at 17:23 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 7 hail, 1 flood. Local standard time, as filed.

Hail, Preble

When
March 28, 12:25 PM EST to 12:27 PM EST
Where
Preble County, 2.06 mi ESE of Lewisburg Gilmer Arp
Measured
1 in hail
Reported by
Public
Coordinates
39.818, -84.485

Thunderstorm Wind, Greene

When
March 28, 12:49 PM EST to 12:51 PM EST
Where
Greene County, 3.26 mi NNE of Bryon
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.822, -83.953

A tree was downed at the intersection of West Enon Road and Yellow Springs-Fairfield Road.

Thunderstorm Wind, Greene

When
March 28, 12:51 PM EST to 12:52 PM EST
Where
Greene County, 0.69 mi N of Patterson Afb
Measured
65 kt (75 mph) measured gust
Reported by
ASOS
Coordinates
39.830, -84.050

Thunderstorm Wind, Greene

When
March 28, 12:52 PM EST to 12:54 PM EST
Where
Greene County, 0.69 mi S of Fairborn
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
39.810, -84.020

A large tree was uprooted.

Thunderstorm Wind, Clark

When
March 28, 12:58 PM EST to 1:00 PM EST
Where
Clark County, 2.03 mi E of Enon
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
39.869, -83.892

Large pieces of athletic equipment at Greenon High School were blown over. A fence was also knocked down.

Thunderstorm Wind, Greene

When
March 28, 1:15 PM EST to 1:17 PM EST
Where
Greene County, 0.69 mi S of Fairborn
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
39.810, -84.020

A gazebo and fence were destroyed.

Hail, Greene

When
March 28, 1:17 PM EST to 1:19 PM EST
Where
Greene County, 0.53 mi E of Fairborn
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.820, -84.010

Hail, Greene

When
March 28, 1:18 PM EST to 1:20 PM EST
Where
Greene County, 1.74 mi ESE of Wright View
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
39.790, -84.020

Thunderstorm Wind, Madison

When
March 28, 1:22 PM EST to 1:24 PM EST
Where
Madison County, 1.97 mi ENE of Florence
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
39.864, -83.517

A trailer home was shifted 8 feet off of its foundation, briefly trapping an occupant inside. Several other trailer homes sustained roof and siding damage. In addition, two telephone poles were snapped at the ground and a few small trees were also downed.

Hail, Greene

When
March 28, 1:26 PM EST to 1:28 PM EST
Where
Greene County, 0.87 mi NW of Yellow Spgs
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.810, -83.890

Thunderstorm Wind, Madison

When
March 28, 1:32 PM EST to 1:34 PM EST
Where
Madison County, Madison Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
39.870, -83.380

A large branch fell onto northbound Spring Valley Road, blocking traffic. In addition, some power lines were downed in the area.

Thunderstorm Wind, Licking

When
March 28, 1:57 PM EST to 1:59 PM EST
Where
Licking County, 1.45 mi WSW of Wagram
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
39.945, -82.757

A tree was downed onto power lines at the intersection of Palmer Road and Georgian Drive. Nearby, another tree was downed onto power lines on Meadow Drive.

Hail, Fairfield

When
March 28, 2:05 PM EST to 2:07 PM EST
Where
Fairfield County, 0.53 mi W of Baltimore
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.850, -82.610

Flood, Licking

When
March 28, 2:30 PM EST to 3:30 PM EST
Where
Licking County, 1.73 mi ESE of Pataskala Zeune Arpt to 1.56 mi NW of Kirkersville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.970, -82.620

High water was reported along a portion of Refugee Road.

Hail, Licking

When
March 28, 2:43 PM EST to 2:45 PM EST
Where
Licking County, 2.53 mi ENE of Linnville
Measured
0.88 in hail
Reported by
Public
Coordinates
39.990, -82.310

Hail, Licking

When
March 28, 2:45 PM EST to 2:47 PM EST
Where
Licking County, 1.48 mi SSE of Newark
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.050, -82.390

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 874466, 874467, 874482, 874468, 874469, 874470, 874475, 874476, 874471, 874477, 874472, 874474, 874478, 874465, 874479, 874480.